Alert archive / Maryland / Special Weather Statements in 2012
Special Weather Statement, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this special weather statement at Jul 31, 2012, 2:21 PM EDT for Garrett County, Maryland. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2012, 2:21 PM EDT (18:21 UTC)
- Expired
- Jul 31, 2012, 3:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Pittsburgh, PA
County Garrett County, MD
The radar
The Pittsburgh radar (KPBZ), 150 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 6.4 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 666 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1048 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
199
WWUS81 KPBZ 311821
SPSPBZ
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
221 PM EDT TUE JUL 31 2012
MDZ001-311900-
GARRETT MD-
221 PM EDT TUE JUL 31 2012
...A STRONG THUNDERSTORM WILL AFFECT GARRETT COUNTY...
AT 216 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
KEMPTON...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
KEMPTON... REDHOUSE... GORMAN...
OAKLAND... MOUNTAIN LAKE PARK...
SWALLOW FALLS STATE PARK... MCHENRY...
MCCOMAS BEACH... DEEP CREEK LAKE STATE PARK...
BIG RUN STATE PARK...
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.
LAT...LON 3943 7948 3963 7936 3952 7908 3936 7922
3935 7925 3934 7925 3930 7928 3930 7933
3923 7942 3922 7943 3920 7948
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this special weather statement went out at Jul 31, 2:03 PM EDT, 18 minutes earlier.
Area forecast discussion, Jul 31, 2:03 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 203 PM EDT TUE JUL 31 2012 .SYNOPSIS... INCREASING HUMIDITY AND A SLOW SOUTHEASTBOUND LOW PRESSURE SYSTEM WILL FUEL SCATTERED SHOWERS AND THUNDERSTORMS INTO WEDNESDAY. && .NEAR TERM /THROUGH TONIGHT/... PER RECENT SURFACE AND RADAR DATA, HAVE ACCELERATED INCREASE COVERAGE OF THUNDERSTORMS ACROSS THE APPALACHIAN MOUNTAINS, AND HAVE ALSO ADDED MENTION OF GUSTY WIND, HAIL, FREQUENT LIGHTNING, AND HEAVY RAIN. ELSEWHERE, HAVE SLOWED INCREASE IN COVERAGE OF THUNDERSTORMS, ALTHOUGH MAINTAINED MENTION OF LIKELY THUNDERSTORMS THIS EVENING AREA WIDE. RECENT SATELLITE DATA SHOWS ALTOCUMULUS, ASSOCIATED WITH LIFT FROM LOW PRESSURE TROUGH CONTINUING TO MOVE SLOWLY SOUTHEASTWARD ACROSS LAKE ERIE AND THE STATE OF OHIO. THIS SHOULD BE FOCUS OF THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON AS SHOWN BY 00Z WRF-NMM AND RECENT HRRR MODEL OUTPUT. SPC CONTINUES TO PROJECT RESTRICTED POTENTIAL OF SEVERE DEVELOPMENT, MORE SO FROM WIND THAN HAIL. REGARDING HEAVY RAINFALL POTENTIAL, PRECIPITABLE WATER IS NOW UP TO 1.4 INCHES. RECENT FLASH FLOOD GUIDANCE SUGGESTS 2 INCHES OF RAIN IN LESS THAN 3 HOURS NEEDED FOR FLOODING PROBLEMS TO DEVELOP. EXPECT THUNDERSTORM CHANCES TO DECREASE OVERNIGHT DUE TO THE EVENTUAL OVERNIGHT PASSAGE OF THE LOW PRESSURE TROUGH AND THE STABILIZING EFFECTS OF NIGHTTIME SURFACE LAYER COOLING. MADE MINIMAL TEMPERATURE ADJUSTMENTS BASED ON RECENT GFS LAMP AND MOS OUTPUT. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY/... HAVE MAINTAINED A CHANCE OF THUNDERSTORMS DAYTIME WEDNESDAY, MORE SO DUE TO LATENT INSTABILITY ASSOCIATED WITH THE LINGERING HUMID SURFACE LAYER CONDITIONS. HIGH PRESSURE SUBSIDENCE SHOULD PROVIDE MORE STABILIZATION THURSDAY AND FRIDAY, AND THUS DRY CONDITIONS, DESPITE SURFACE DEW POINTS SHOWING SLIGHTLY MORE HUMID THAN NORMAL CONDITIONS. FORECASTED WARMER AFTERNOON HIGHS THURSDAY AND FRIDAY THAN WEDNESDAY. IN FACT, GFS AND ECMWF MOS SHOW HIGHS OF 90 CAN OCCUR ACROSS LOWER ELEVATIONS, PARTICULARLY FRIDAY. EARLY MORNING LOWS WILL BE SLIGHTLY WARMER THAN NORMAL. && .LONG TERM /FRIDAY NIGHT THROUGH MONDAY/... SLIGHTLY UNSETTLED PATTERN FOR THE LONG TERM PORTION OF THE FORECAST. TRENDED AWAY FROM THE ECMWF...WHICH SEEMED TO HANG A FRONT OVER THE REGION MUCH LONGER THAN OTHER DETERMINISTIC/ENSEMBLE MODELS. BEST CHANCE FOR RAIN APPEARS TO BE SUNDAY INTO SUNDAY NIGHT...WITH SOME TIMING CONSENSUS FOR FRONT FROM GFS/CMC/GEFS. TEMPERATURES WILL BE SLIGHTLY ABOVE NORMAL BEFORE THE FRONTAL PASSAGE...RETURNING TO NORMAL BY SUNDAY AND MONDAY. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... HAVE INCLUDED A TEMPO GROUP FOR MAINLY MVFR RESTRICTIONS IN THUNDERSTORMS STARTING AROUND 19Z IN THE NORTH AND 23Z IN THE SOUTH AS RECENT MODEL OUTPUT CONTINUES TO SHOW A BAND OF THUNDERSTORMS MOVING SOUTHEASTWARD THROUGH THE UPPER OHIO VALLEY. HAVE INCLUDED MENTION OF A SECOND ROUND OF MAINLY MVFR RESTRICTIONS DUE TO LATE NIGHT FOG. OUTLOOK...WEDNESDAY THROUGH SATURDAY... SCATTERED SHOWERS/STORMS WITH POSSIBLE RESTRICTIONS CAN OCCUR WEDNESDAY. THEN EXPECT VFR AND GENERALLY DRY CONDITIONS FOR THURSDAY AND FRIDAY. RESTRICTIONS WILL BE POSSIBLE AGAIN IN SCATTERED SHOWERS/STORMS SATURDAY. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Jul 31, 3:24 AM EDT, 10 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 324 AM EDT TUE JUL 31 2012 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021>023-041-010730- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES- FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA-PRESTON-TUCKER- 324 AM EDT TUE JUL 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 31, 12:10 PM EDT, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1210 PM EDT TUE JUL 31 2012
MDZ001-311645-
GARRETT MD-
1210 PM EDT TUE JUL 31 2012
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN GARRETT COUNTY...
AT 1207 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES NORTHWEST
OF KITZMILLER...MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS TO 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
MOUNTAIN LAKE PARK... DEEP CREEK LAKE STATE PARK...
KITZMILLER... BLOOMINGTON...
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.
LAT...LON 3946 7910 3945 7910 3941 7913 3940 7916
3939 7916 3938 7919 3936 7922 3935 7925
3933 7926 3940 7941 3956 7931 3948 7906Local storm report, Jul 31, 1:15 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
115 PM EDT TUE JUL 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1234 PM HAIL 2 SW BITTINGER 39.58N 79.25W
07/31/2012 E1.00 INCH GARRETT MD EMERGENCY MNGR
&&
EVENT NUMBER PBZ1200919
JDSpecial weather statement, Jul 31, 1:32 PM EDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
132 PM EDT TUE JUL 31 2012
WVZ041-311815-
TUCKER WV-
132 PM EDT TUE JUL 31 2012
...STRONG THUNDERSTORMS WILL AFFECT TUCKER COUNTY...
AT 128 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 2 MILES
NORTH OF PLEASANT RUN TO 4 MILES SOUTHEAST OF GATZMER...MOVING
SOUTHEAST AT 5 MPH.
THESE STORMS CAN PRODUCE PENNY SIZE HAIL. HEAVY RAIN WILL POND WATER
ON ROADS AND QUICKLY FILL DITCHES AND SMALL STREAMS...CONSIDERING
THE SLOW STORM MOTION.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
THOMAS... PLEASANT RUN... PARSONS...
HAMBLETON... GATZMER... DAVISVILLE...
BLACKWATER FALLS... HENDRICKS... ELK...
CANAAN VALLEY STATE PARK... LANEVILLE...
EXCESSIVE RUNOFF WILL ELEVATE LEVELS ON SMALL STREAMS AND POND WATER
ON ROADS.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.
LAT...LON 3897 7940 3897 7951 3903 7978 3908 7978
3911 7981 3921 7930 3920 7929 3909 7935
3908 7930 3906 7929 3898 7933 3896 7935Special weather statement, Jul 31, 2:16 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 216 PM EDT TUE JUL 31 2012 PAZ016-023-311845- INDIANA PA-JEFFERSON PA- 216 PM EDT TUE JUL 31 2012 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN INDIANA AND SOUTHEASTERN JEFFERSON COUNTIES... AT 212 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES SOUTH OF GLEN CAMPBELL...MOVING NORTH AT 20 MPH. WIND GUSTS TO 40 MPH AND PENNY SIZE HAIL ARE POSSIBLE WITH THIS STORM. SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE... CHERRY TREE... GLEN CAMPBELL... PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772. LAT...LON 4073 7889 4107 7883 4106 7880 4072 7880
Special weather statement, Jul 31, 2:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
221 PM EDT TUE JUL 31 2012
MDZ001-311900-
GARRETT MD-
221 PM EDT TUE JUL 31 2012
...A STRONG THUNDERSTORM WILL AFFECT GARRETT COUNTY...
AT 216 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
KEMPTON...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
KEMPTON... REDHOUSE... GORMAN...
OAKLAND... MOUNTAIN LAKE PARK...
SWALLOW FALLS STATE PARK... MCHENRY...
MCCOMAS BEACH... DEEP CREEK LAKE STATE PARK...
BIG RUN STATE PARK...
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.
LAT...LON 3943 7948 3963 7936 3952 7908 3936 7922
3935 7925 3934 7925 3930 7928 3930 7933
3923 7942 3922 7943 3920 7948The office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 8:56 PM EDT | Special Weather Statement | PBZ | Washington | 34 min |
| Jul 30, 9:39 PM EDT | Special Weather Statement | PBZ | Allegheny | 36 min |
| Jul 30, 9:55 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Westmoreland | 20 min |
| Jul 31, 2:16 PM EDT | Special Weather Statement | PBZ | Jefferson | 29 min |
| Jul 31, 2:30 PM EDT | Special Weather Statement | PBZ | Allegheny | 30 min |
| Jul 31, 2:38 PM EDT | Special Weather Statement | PBZ | Indiana | 52 min |
| Jul 31, 2:55 PM EDT | Special Weather Statement | PBZ | Fayette | 35 min |
| Jul 31, 3:00 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette | 45 min |
| Jul 31, 3:03 PM EDT | Special Weather Statement | PBZ | Indiana | 42 min |
| Jul 31, 3:09 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny, Armstrong, Westmoreland | 51 min |
| Jul 31, 4:09 PM EDT | Special Weather Statement | PBZ | Jefferson | 21 min |
| Jul 31, 4:43 PM EDT | Special Weather Statement | PBZ | Westmoreland | 32 min |
| Jul 31, 4:51 PM EDT | Special Weather Statement | PBZ | Fayette | 54 min |
| Jul 31, 4:59 PM EDT | Severe Thunderstorm Warning | PBZ | Fayette, Westmoreland | 46 min |
| Jul 31, 5:52 PM EDT | Special Weather Statement | PBZ | Fayette | 38 min |
| Jul 31, 1:32 PM EDT | Special Weather Statement | PBZ | Tucker | 43 min |
| Jul 31, 1:41 PM EDT | Severe Thunderstorm Warning | PBZ | Preston, Tucker | 34 min |
| Jul 31, 5:41 PM EDT | Areal Flood Advisory | PBZ | Preston, Tucker | 3 hr |
| Jul 31, 12:10 PM EDT | Special Weather Statement | PBZ | Garrett | 35 min |
| Jul 31, 12:56 PM EDT | Severe Thunderstorm Warning | PBZ | Garrett | 34 min |
Nearby
Special Weather Statements in Maryland, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.